• rss
  • facebook
  • twitter
  • linkedin

Winning Abstracts from the 2010 Medical Student Abstract Competition: Clozapine Induced Fatal Hepatic Failure

Author: Anna C. Chaplin, BSc, Dalhousie University Faculty of Medicine, Class of 2011

Introduction:
Clozapine is an atypical antipsychotic used primarily in the treatment of schizophrenia and schizoaffective disorder. Clozapine has been shown to cause hepatitis/ hepatic impairment in those with underlying liver disease, however, hepatic failure is not reported in the drug monograph as a consequence of clozapine therapy. To our knowledge, there have been 2 reported cases of fatal acute fulminant liver failure due to Clozapine, in this paper we present a third case.

Case Presentation:
A 51-year-old male with schizophrenia presented to his local hospital with jaundice. He had no prior history of liver disease and did not have any risk factors for viral hepatitis. His only comorbidity was gastroesophageal reflux disease. His medications were esomeprazole and clozapine. The clozapine had been started 3 months prior. Initial blood work revealed slightly elevated liver enzymes in a mixed pattern. After several days in hospital the patients INR increased and he developed mild hepatic encephalopathy. He was transferred to the QEII Health Sciences Center in Halifax, NS. Upon admission, physical exam revealed mild hepatic encephalopathy without asterixis. Blood work revealed elevated liver enzymes and abnormal liver function tests. IgG level was slightly elevated at 20.7 (upper limit of normal being 14.9). A liver biopsy was performed and interpreted by the liver pathologist as massive necrosis with lymphoplasmacytic infiltrate with occasional eosinophils. The official interpretation was acute hepatitis with massive necrosis likely drug induced or secondary to autoimmune disease. The inpatient psychiatry service was consulted and the clozapine was tapered and eventually discontinued over 3 days. One week after admission, the patient had improved clinically and biochemically. Unfortunately, he then suddenly developed acute hypotension followed by cardiac arrest. Resuscitation attempts were unsuccessful and he died.

Discussion:
Currently, regular bloodwork is recommended to screen for agranulocytosis (occurs in 1% of patients on clozapine). While life threatening liver toxicity is rarely associated with clozapine, perhaps monitoring should be extended to include biochemical liver tests for at least the first few months of therapy. If nothing else, this case should remind clinicians of this serious potential side effect associated with this drug.

Back to December 2010 Issue of IMpact

More Articles Like This

Students: Join ACP for Free

Benefits of Membership for Students: ACP's free Medical Student Membership includes benefits designed especially to meet students' needs.

Join Now: Sign-up today and begin enjoying the benefits of ACP Medical Student Membership.

Find a Residency

Search ACP's Internal Medicine Residency Database for information on all internal medicine residency programs in the U.S. and Canada. (ACP Members only)

More search options

Share this article

Bookmark and Share

ACP Clinical Shorts

Expert Education on Your Schedule

Short videos deliver highly focused answers to challenging clinical situations seen in practice and are a terrific way to earn CME credit on-the-goShort videos deliver highly focused answers to challenging clinical situations seen in practice and are a terrific way to earn CME credit on-the-go. See more.

New: Free Modules from ACP Practice Advisor!

New: Free Modules from ACP Practice Advisor!

Keep your practice moving in the right direction. ACP Practice Advisor is offering four modules that you and your staff can try for free. Get to know the premier online practice management tool at no risk. Explore the modules.